Format

Send to

Choose Destination
See comment in PubMed Commons below
Dermatol Ther. 2009 Sep-Oct;22(5):458-64. doi: 10.1111/j.1529-8019.2009.01262.x.

Can short courses of systemic corticosteroids truly cause osteonecrosis?

Author information

1
Theodore Arlook Professor of Clinical Dermatology, Indiana University School of Medicine, Indianapolis, Indiana 46202, USA. swolvert@iupui.edu

Abstract

One of the most feared complications of long-term corticosteroid therapy is osteonecrosis (avascular necrosis, aseptic necrosis). There is, no doubt, a causal role for systemic corticosteroids inducing osteonecrosis with such chronic therapy. The controversy involves whether short-term (<1 month) courses of systemic corticosteroids can truly induce osteonecrosis. This article presents both the biologic basis and statistical support for why such short-term courses of systemic corticosteroids rarely, if ever, truly induce osteonecrosis. Data from two very large populations (renal transplantation and systemic lupus erythematosus) with overall increased risk for osteonecrosis are carefully examined in view of the aforementioned controversy.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center